Ceftriaxone-induced Agranulocytosis

  • Lénio Couto Hospital de Santo Espírito da Ilha Terceira, Angra do Heroísmo, Portugal
  • André Goulart Hospital de Santo Espírito da Ilha Terceira, Angra do Heroísmo, Portugal
  • Ivone Valadão Hospital de Santo Espírito da Ilha Terceira, Angra do Heroísmo, Portugal
  • Magda Garça Hospital de Santo Espírito da Ilha Terceira, Angra do Heroísmo, Portugal
  • Maria Beatriz Santos Hospital de Santo Espírito da Ilha Terceira, Angra do Heroísmo, Portugal
  • Pedro Cota Hospital de Santo Espírito da Ilha Terceira, Angra do Heroísmo, Portugal
  • Carolina Teixeira Hospital de Santo Espírito da Ilha Terceira, Angra do Heroísmo, Portugal

Keywords

Ceftriaxone, neutropenia, drug-induced agranulocytosis

Abstract

Ceftriaxone is a widely used antibiotic regarded as safe and effective. Drug-induced agranulocytosis is a life-threatening adverse reaction and few reports related to ceftriaxone were found in a review of the literature. The authors present a case of ceftriaxone-induced agranulocytosis, in which a brain abscess was diagnosed and ceftriaxone was commenced. Neutropenic fever occurred on the 29th day of therapy with a cumulative dose of 116 g ceftriaxone and a neutrophil nadir of 0.1×109/l. Ceftriaxone was withheld, filgrastim was administered for 3 days and neutrophil normalization was achieved. Although rare, ceftriaxone-induced agranulocytosis may occur in patients on a long course of ceftriaxone therapy. Prompt recognition and drug withdrawal are required.

Author Biographies

Lénio Couto ,
Hospital de Santo Espírito da Ilha Terceira, Angra do Heroísmo, Portugal

Internal Medicine Department

VIEW THE ENTIRE ARTICLE

References

  • Sileshi A, Tenna A, Feyissa M, Shibeshi W. Evaluation of ceftriaxone utilization in medical and emergency wards of Tikur Anbessa specialized hospital: a prospective cross-sectional study. BMC Pharmacol Toxicol 2016;17:7.
  • Andersohn F, Konzen C, Garbe E. Systematic review: agranulocytosis induced by nonchemotherapy drugs. Ann Intern Med 2017;146(9):657–665.
  • Mintzer DM, Billet SN, Chmielewski L. Drug-induced hematologic syndromes. Adv Hematol 2009;2009:495863.
  • Andrès E, Federici L, Weitten T, Vogel T, Alt M. Recognition and management of drug-induced blood cytopenias: the example of drug-induced acute neutropenia and agranulocytosis. Expert Opin Drug Saf 2008;7(4):481–489.
  • Neftel KA, Hauser SP, Müller MR. Inhibition of granulopoiesis in vivo and in vitro by ?-lactam antibiotics. J Infect Dis 1985;152(1):90–98.
  • Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30(2):239–245
  • Published: 2021-01-08

    Issue: Vol 8 No 1 (view)

    Section: Articles

    How to cite:
    1.
    Couto L, Goulart A, Valadão I, Garça M, Santos MB, Cota P, Teixeira C. Ceftriaxone-induced Agranulocytosis . EJCRIM 2021;8 doi:10.12890/2021_002215.